Alert archive / North Dakota / Flash Flood Warnings in 2002
Flash Flood Warning 1, NWS Bismarck, ND
NWS Bismarck, ND issued this flash flood warning at Jun 8, 2002, 8:55 PM MDT for Billings County, Golden Valley County, North Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2002, 8:55 PM MDT (02:55 UTC)
- Expired
- Jun 8, 2002, 11:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Billings County, ND, Golden Valley County, ND
The radar
The Bismarck radar (KBIS), 223 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.9 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 1631 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 490 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KBIS 090255
FFWBIS
NDC007-033-090545-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
845 PM MDT SAT JUN 8 2002
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA
NORTHERN GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA
THIS INCLUDES THE CITIES OF BEACH...SENTINEL BUTTE AND FAIFIELD.
* UNTIL 1145 PM MDT
* AT 845 PM MDT...SKYWARN SPOTTERS REPORTED A FLASH FLOOD OVER
BEACH...AND ACROSS NORTHERN GOLDEN VALLEY COUNTY. COUNTY ROADS
HAVE BEEN WASHED OUT IN NORTHERN GOLDEN VALLEY COUNTY.
* SEVERAL THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL CONTINUE TO
MOVE OVER NORTHERN GOLDEN VALLEY AND NORTHERN BILLINGS COUNTIES
BETWEEN 9 PM AND MIDNIGHT MDT.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
LAT...LON 4687 10414 4658 10386 4707 10309 4735 10308
4731 10347 4721 10387What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 1:35 PM MDT, 7 hours 20 minutes earlier.
Area forecast discussion, Jun 8, 1:35 PM MDT, 7 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 235 PM CDT SAT JUN 8 2002 FCST PROBLEMS THROUGH PD WL BE DEALING WITH UPR SYSTEM MOVING INTO NRN PLAINS. WL USE AVN MDL FOR SPECIFICS AS ETA/AVN START OUT SIMILAR BUT ETA IS MORE PROGRESSIVE...ESP AFT 36 HRS. SLOWEST SOLN USUALLY SEEMS TO WORK OUT IN THIS TYPE OF PATN AND AVN IS DEFINATELY THE SLOWEST. EITHER WAY WL BE DEALING WITH CONVECTION TNGT...POSSIBLY SEVERE AS LOW LVL MOISTURE BEGINNING TO RAPIDLY INC OVER SRN CWA AND S/W OVER SCNTRL MT WL PROVIDE SPARK. CONV ALREADY BEGINNING OVER ERN MT. WIND PROFILE SUGGESTS ROTATING SUPERCELLS PSBL. WITH INCG MOISTURE ON STG LOW LVL JET...POTENTIALL EXISTS FOR HEAVY RAIN AS WELL. WILL WORD PSBLY SEVERE AND HEAVY RAIN ENTIRE CWA TNGT. AVN SUGGESTS PCPN HANGING ON ACROSS NRN CWA WITH A BREAK OVER SRN CWA SUN AFTN...BEFORE NEXT S/W LIFTS THROUGH BRINGING ANOTHER GOOD CHANCE OF CONVECTION SUNDAY NIGHT INTO MONDAY. COOLER TUE AND WED AS UPR LOW REMAIN IN THE VICINITY. PREV FCST MENTIONS AFTERNOON SHOWERS TUE AND WED AN THIS LOOKS GOOD...ALTHOUGH DEPENDING ON ACTUAL LOCATION OF 50H LOW...NRN CWA MAY SEE MORE THAN JUST AFTN SHOWERS. WL KEEP THU THROUGH SAT DRY WITH A WARMUP. .BIS...NONE. TWH
In the hours before
Special weather statement, Jun 8, 4:26 PM MDT, 4 hours 29 minutes before
NDZ001-009-017-090030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 530 PM CDT (430 PM MDT) SAT JUN 8 2002 LIGHT TO MODERATE RAIN SHOWERS ALONG WITH AN OCCASIONAL THUNDERSHOWER CONTINUE ACROSS NORTHWEST NORTH DAKOTA. RAINFALL AMOUNTS HAVE BEEN RATHER LIGHT WITH AMOUNTS OF A TENTH OF AN INCH OR LESS BEING REPORTED. SHOWERS AND THUNDERSHOWERS ARE MOVING TO THE NORTHEAST AT 25 MPH. AS THE EARLY EVENING HOURS BEGIN A FEW THUNDERSTORMS CONTINUE TO DEVELOPE IN EASTERN MONTANA ALONG A LINE FROM FT PECK TO MILES CITY. A TORNADO WATCH REMAINS IN EFFECT FOR SOUTHWESTERN NORTH DAKOTA UNTIL 8 PM CDT(7 PM MDT) THIS SATURDAY EVENING. FURTHER STATEMENTS WILL BE ISSUED AS NECESSARY. PA
Local storm report, Jun 8, 6:59 PM MDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
759 PM CDT SAT JUN 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM BEACH ND 1.75 INCH HAIL
06/08/02 GOLDEN VALLEY EVENT DURATION 20
MINUTES. REPORTED BY
HAM RADIO OPERATOR.
0743 PM 6 N SENTINEL BUTTE ND 2.75 INCH HAIL
06/08/02 GOLDEN VALLEY REPORTED BY STORM
SPOTTER.Local storm report, Jun 8, 7:49 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
849 PM CDT SAT JUN 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM 5 N SENTINEL BUTTE ND 4.5 INCH HAIL
06/08/02 GOLDEN VALLEY REPORTED BY STORM
SPOTTER.Special weather statement, Jun 8, 7:59 PM MDT, 56 minutes before
NDZ001-009-017-090400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 900 PM CDT (800 PM MDT) SAT JUN 8 2002 LIGHT TO MODERATE RAINS ALONG WITH AN OCCASIONAL THUNDERSTORM CONTINUE ACROSS NORTHWEST NORTH DAKOTA. THE HEAVIEST THUNDERSTORM IS APPROACHING THE NORTH DAKOTA BORDER NEAR FAIRVIEW MONTANA. THE THUNDERSTORMS ARE MOVING TO THE NORTHEAST AT 30 MPH. BRIEF GUSTY SURFACE WINDS ALONG WITH DANGEROUS LIGHTENING PLUS POSSIBLE PEA SIZE HAIL MAY ACCOMPANY THE THUNDERSTORMS. THERE IS A SEVERE THUNDERSTORM WARNING IN EFFECT FOR EXTREME SOUTHEAST MCKENZIE COUNTY UNTIL 940 PM CDT. A SEVERE THUNDERSTORMS WATCH REMAINS IN EFFECT FOR WESTERN NORTH DAKOTA UNTIL 11 PM CDT(10 PM MDT) THIS SATURDAY EVENING. FURTHER STATEMENTS WILL BE ISSUED AS NECESSARY. PA
Special weather statement, Jun 8, 8:05 PM MDT, 50 minutes before
NDZ001-009-017>023-025-031>037-040>048-050-051-090700- SPECIAL WEATHER STATEMENT...CORRECTED EXPIRATION TIME.... NATIONAL WEATHER SERVICE BISMARCK ND 905 PM CDT SAT JUN 8 2002 ...SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 11 PM CDT FAR WEST... ...SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 2 AM CDT SOUTH CENTRAL... MOIST UNSTABLE AIR WAS CREATING CONDITIONS VERY FAVORABLE FOR THUNDERSTORMS TO DEVELOP THIS SATURDAY EVENING. AS A RESULT...SEVERE THUNDERSTORM WATCHES WERE IN EFFECT UNTIL 11 PM CDT FOR WILLISTON... BEACH AND THE BOWMAN AREAS...AND ANOTHER SEVERE THUNDERSTORM WATCH CONTINUES FOR THE DICKINSON...BISMARCK AND THE JAMESTOWN AREAS UNTIL 2 AM CDT. SEVERE THUNDERSTORMS ARE POSSIBLE IN THESE AREAS. BE PREPARED TO SEEK SHELTER IF THUNDERSTORMS APPROACH. REMEMBER...THUNDERSTORMS CAN SPAWN A TORNADO WITH LITTLE WARNING. WA
Local storm report, Jun 8, 8:39 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
939 PM CDT SAT JUN 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM BEACH ND 1.75 INCH HAIL
06/08/02 GOLDEN VALLEY EVENT DURATION 20
MINUTES. REPORTED BY
HAM RADIO OPERATOR.
0743 PM 6 N SENTINEL BUTTE ND 2.75 INCH HAIL
06/08/02 GOLDEN VALLEY REPORTED BY STORM
SPOTTER.
0830 PM 5 N SENTINEL BUTTE ND 4.5 INCH HAIL
06/08/02 GOLDEN VALLEY REPORTED BY STORM
SPOTTER.
0927 PM 9 NNE BEACH ND 1 INCH HAIL
06/08/02 GOLDEN VALLEY WATER OVER COUNTY ROAD.
1 TO 3 INCH DEPTH OF
HAIL NICKEL TO QUARTER
SIZE COVERING GROUND.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 6:45 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 60 min |
| Jun 8, 7:48 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 57 min |
| Jun 8, 8:49 PM MDT | Severe Thunderstorm Warning | BIS | Billings | 56 min |
| Jun 8, 9:38 PM MDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 52 min |
| Jun 8, 9:51 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 54 min |
| Jun 8, 9:58 PM MDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 62 min |
| Jun 8, 10:17 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 58 min |
| Jun 8, 10:53 PM MDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 52 min |
| Jun 8, 11:02 PM MDT | Severe Thunderstorm Warning | BIS | Ward | 58 min |
| Jun 8, 11:06 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 54 min |
| Jun 8, 11:08 PM MDT | Severe Thunderstorm Warning | BIS | McLean | 52 min |
| Jun 8, 11:24 PM MDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 66 min |
| Jun 8, 11:46 PM MDT | Severe Thunderstorm Warning | BIS | Foster | 59 min |
| Jun 9, 12:03 AM MDT | Severe Thunderstorm Warning | BIS | McLean, Sheridan | 57 min |
| Jun 9, 12:10 AM MDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 65 min |
| Jun 9, 2:24 AM MDT | Severe Thunderstorm Warning | BIS | Sheridan, Wells | 66 min |
| Jun 9, 5:21 AM MDT | Severe Thunderstorm Warning | BIS | LaMoure | 54 min |
Nearby
Flash Flood Warnings in North Dakota, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.